Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Las Vegas, NV

August 14, 2003San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2003, 4:42 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2003, 4:42 PM PDT (23:42 UTC)
Expired
Aug 14, 2003, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 154 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 142343
FFWVEF
CAC071-150245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT THU AUG 14 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 745 PM PDT

* AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH VERY HEAVY RAIN ABOUT 3 MILES SOUTH OF TWENTYNINE 
PALMS. A SPOTTER REPORTS WATER RUNNING ACROSS ROADS AND VERY HEAVY 
RAIN IN TWENTYNINE PALMS.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3404 11609 3405 11587 3421 11588 3423 11611

$$

JACQUES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:50 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 14, 2:50 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT THU AUG 14 2003

.SYNOPSIS...MOISTURE CIRCULATING AROUND AN AREA OF HIGH PRESSURE
OVER WYOMING WILL CONTINUE TO BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE WEST INTO ARIZONA ON
FRIDAY...INCREASING PRECIPITATION CHANCES AND COOLING TEMPERATURES
FOR THE END OF THE WEEK.

&&

.SHORT TERM...AREA OF CLOUDS WITH LIGHT SHOWER ACTIVITY CONTINUES TO
MOVE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA THIS
AFTERNOON. SUSPECT THAT VERY LITTLE OF THIS WILL ACTUALLY REACH THE
GROUND IN THE FORM OF RAIN. WATER VAPOR IMAGERY SHOWS SOMEWHAT DRIER
AIR MOVING IN FROM THE NORTHEAST BUT THUNDERSTORMS ARE FIRING IN
THIS AREA WHERE MORE SUNSHINE HAS HEATED THE SURFACE. EXPECT THE
DEBRIS FROM THIS ACTIVITY TO MOVE OVER OUR FORECAST TONIGHT
RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR
SOUTHEAST ZONES. CLOSED LOW IS EXPECTED TO MOVE WEST INTO ARIZONA
FRIDAY WHICH WILL HELP INCREASE MOISTURE AND INSTABILITY AND WILL
PROVIDE SOME DYNAMIC LIFT. HAVE GONE WITH AN INCREASING CHANCE OF
THUNDERSTORMS BUT MOST OF INYO AND NYE COUNTIES SHOULD STILL REMAIN
DRY. THE CLOSED LOW THEN LINGERS OVER ARIZONA FRIDAY NIGHT SO WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT PRETTY MUCH IN
THE SAME AREAS. UPPER TROUGH WHICH HAS BEEN STATIONARY OFF THE COAST
MOVES EAST ACROSS THE PACIFIC NORTHWEST ON SATURDAY. THE MODELS
TENDING TO BRING SLIGHTLY DRIER AIR INTO OUR FORECAST AREA FROM THE
WEST AS A RESULT. THEREFORE EXPECT WESTERN PORTION OF FORECAST AREA
TO REMAIN DRY WITH SLIGHTLY LOWER POPS EAST. UPPER LOW OVER ARIZONA
CONTINUES TO WEAKEN AND MOVE SLIGHTLY NORTHEAST ON SUNDAY WHICH
FURTHER REDUCES PRECIPITATION CHANCES. WHILE SOME COOLING IS
EXPECTED WITH THE CLOSED LOW MOVING INTO ARIZONA AND THE ASSOCIATED
CLOUD COVER...MODELS GUIDANCE HAS SOME WIDELY VARYING NUMBERS FOR
SATURDAY. WILL LEAN TOWARD A MORE CONSERVATIVE COOLING TREND AS
INDICATED BY THE NGM AND ETA GUIDANCE.

.LONG TERM...FORECAST IS A COMPROMISE AMONG VARIOUS MODELS AND
INCONSISTENCIES BETWEEN RUNS. OUT OF THIS A GENERAL TREND CAN BE
GLEAMED AND LEANED HEAVILY TOWARDS 12Z GFS AND OLD ECMWF RUN. FOR
MONDAY THE LOW THAT PLAGUED THE AREA OVER THE WEEKEND WILL START TO
EJECT INTO UTAH. MOISTURE WILL BE WRAPPED AROUND IT AND EXTENDED
BACK INTO THE NORTHERN AND EASTERN PARTS OF THE CWA. THIS ALONG WITH
PROGGED LI BEING ZERO TO MINUS 1 WILL ENSURE SOME THUNDERSTORM
ACTIVITY THERE.  TUESDAY WILL SEE THE LOW STILL IN UTAH BUT WEAKER.
RESIDUAL MOISTURE WILL STILL BE AVAILABLE FOR MORE DIURNAL
THUNDERSTORMS IN THE NORTH. WEDNESDAY AND THURSDAY WILL SEE WEAK
RIDGING OVER THE AREA ALONG WITH TROUGHING OFF THE COAST TO BRING IN
SOUTHWEST FLOW TO DRY THE AREA OUT SOMEWHAT. LEFT LOW POPS IN GRIDS
TO MATCH NEIGHBOR OFFICES BUT WILL TAKE MENTION OUT IN ZONE VERBIAGE.

&&

.LAS...NONE.

&&

HARRISON/JACQUES
Hazardous weather outlook, Aug 14, 6:00 AM PDT, 10 hours 42 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-150102-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.